Skip to main content
×
×
Home

A SIMPLE ITERATIVE Z-ESTIMATOR FOR SEMIPARAMETRIC MODELS

  • David T. Frazier (a1)
Abstract

We propose a new iterative estimation algorithm for use in semiparametric models where calculation of Z-estimators by conventional means is difficult or impossible. Unlike a Newton–Raphson approach, which makes use of the entire Hessian, this approach only uses curvature information associated with portions of the Hessian that are relatively easy to calculate. Consistency and asymptotic normality of estimators obtained from this algorithm are established under regularity conditions and an information dominance condition. Two specific examples, a quantile regression model with missing covariates and a GARCH-in-mean model with conditional mean of unknown functional form, demonstrate the applicability of the algorithm. This new approach can be interpreted as an extension of the maximization by parts estimation approach to semiparametric models.

Copyright
Corresponding author
*Address correspondence to David Frazier, Department of Econometrics and Business Statistics, Monash University, Melbourne, Australia; e-mail: david.frazier@monash.edu.
Footnotes
Hide All

This article has benefited tremendously from the feedback provided by two anonymous referees and a co-editor. Additional thanks are given to Eric Renault, Mervyn Silvapulle, Saraswata Chaudhuri, Yanqin Fan, Dennis Kristensen, and Oliver Linton.

Footnotes
References
Hide All
Ackerberg, D., Chen, X., & Hahn, J. (2012) A practical asymptotic variance estimator for two-step semiparametric estimators. The Review of Economics and Statistics 94(2), 481498.
Ai, C. & Chen, X. (2003) Efficient estimation of models with conditional moment restrictions containing unknown functions. Econometrica 71(6), 17951843.
Amado, C. & Terasvirta, T. (2013) Modelling volatility by variance decomposition. Journal of Econometrics 175(2), 142153.
Andrews, D.W.K. (1994) Asymptotics for semiparametric econometric models via stochastic equicontinuity. Econometrica 62(1), 4372.
Chen, X. (2007) Large sample sieve estimation of semi-nonparametric models. In Heckman, J.J. & Learner, E.E. (eds.), Handbook of Econometrics, vol. 6, Part B, pp. 55495632. Elsevier.
Chen, X., Hong, H., & Tarozzi, A. (2008) Semiparametric efficiency in GMM models with auxiliary data. Annals of Statistics 36, 808843.
Chen, X., Linton, O., & Van Keilegom, I. (2003) Estimation of semiparametric models when the criterion function is not smooth. Econometrica 71(5), 15911608.
Chen, X., Wan, A.T.K., & Zhou, Y. (2015) Efficient quantile regression analysis with missing observations. Journal of the American Statistical Association 110(510), 723741.
Christensen, B.J., Dahl, C.M., & Iglesias, E.M. (2012) Semiparametric inference in a garch-in-mean model. Journal of Econometrics 167(2), 458472.
Ding, Y. & Nan, B. (2011) A sieve m-theorem for bundled parameters in semiparametric models, with application to the efficient estimation in a linear model for censored data. The Annals of Statistics 39(6), 30323061.
Dominitz, J. & Sherman, R.P. (2005) Some convergence theory for iterative estimation procedures with an application to semiparametric estimation. Econometric Theory 21(4), 838863.
Engle, R.F., Lilien, D.M., & Robins, R.P. (1987) Estimating time varying risk premia in the term structure: The arch-m model. Econometrica 55(2), 391407.
Escanciano, J.C., Jacho-Chavez, D.T., & Lewbel, A. (2014) Uniform convergence of weighted sums of non and semiparametric residuals for estimation and testing. Journal of Econometrics 178(0), 426443.
Fan, Y., Pastorello, S., & Renault, E. (2015) Maximization by parts in extremum estimation. The Econometrics Journal 18(2), 147171.
Fiorentini, G., Calzolari, G., & Panattoni, L. (1996) Analytic derivatives and the computation of garch estimates. Journal of Applied Econometrics 11(4), 399417.
Graham, B.S., Pinto, C.C., & Egel, D. (2012) Inverse probability tilting for moment condition models with missing data. Review of Economic Studies 79, 10531079.
Horvitz, D.G. & Thompson, D.J. (1952) A generalization of sampling without replacement from a finite universe. Journal of the American Statistical Association 47(260), 663685.
Hu, Z., Wang, N., & Carroll, R.J. (2004) Profile-kernel versus backfitting in the partially linear models for longitudinal/clustered data. Biometrika 91(2), 251262.
Huang, J. & Wellner, J. (1997) Interval censored survival data: A review of recent progress. In Lin, D. & Fleming, T. (eds.), Proceedings of the First Seattle Symposium in Biostatistics. Lecture Notes in Statistics, pp. 123169. Springer.
Hunter, D.R. & Lange, K. (2000) Quantile regression via an mm algorithm. Journal of Computational and Graphical Statistics 9(1), 6077.
Ichimura, H. & Lee, S. (2010) Characterization of the asymptotic distribution of semiparametric m-estimators. Journal of Econometrics 159(2), 252266.
Lange, K., Hunter, D.R., & Yang, I. (2000) Optimization transfer using surrogate objective functions. Journal of Computational and Graphical Statistics 9(1), 120.
Ling, S. (2004) Estimation and testing stationarity for double-autoregressive models. Journal of the Royal Statistical Society Series B (Methodology) 66(1), 6378.
Linton, O. & Perron, B. (2003) The shape of the risk premium. Journal of Business & Economic Statistics 21(3), 354367.
Mammen, E., Roth, C., & Schienle, M. (2016) Semiparametric estimation with generated covariates. Econometric Theory 32, 11401177.
Nan, B. & Wellner, J.A. (2013) A general semiparametric z-estimator for case-cohort studies. Statistical Sinica 23(23), 11551180.
Nelson, D.B. (1991) Conditional heteroskedasticity in asset returns: A new approach. Econometrica 59, 347370.
Newey, W.K. (1994) The asymptotic variance of semiparametric estimators. Econometrica 62(6), 13491382.
Noureldin, D., Shephard, N., & Sheppard, K. (2014) Multivariate rotated arch models. Journal of Econometrics 179(1), 1630.
Pakes, A. & Pollard, D. (1989) Simulation and the asymptotics of optimization estimators. Econometrica 57(5), 10271057.
Pastorello, S., Patilea, V., & Renault, E. (2003) Iterative and recursive estimation in structural nonadaptive models [with comments, rejoinder]. Journal of Business & Economic Statistics 21(4), 449482.
Robins, M., Rotnitzky, A., & Zhao, L. (1994) Estimation of regression coefficients when some regressors are not always observed. Journal of American Statistical Association 427, 846866.
Roth, C. & Firpo, S. (2016) Properties of doubly robust estimators when nuisance functions are estimated nonparametrically. Working paper.
Scharfstein, D.O., Rotnitzky, A., & Robins, J.M. (1999) Adjusting for nonignorable drop-out using semiparametric nonresponse models. Journal of the American Statistical Association 94, 10961146.
Song, P.X.K., Fan, Y., & Kalbfleisch, J. (2005) Maximization by parts in likelihood inference [with comments, rejoinder]. Journal of the American Statistical Association 100(472), 11451167.
Song, P., Zhang, P., & Qu, A. (2007) Maximum likelihood inference in robust linear mixed-effects models using multivariate t distributions. Statistica Sinica 17(3), 929943.
van Keilgom, I. & Carroll, R.J. (2007) Backfitting versus profiling in general criterion functions. Statistica Sinica (17), 797816.
Wooldridge, J.M. (2007) Inverse probability weighted estimation for general missing data problems. Journal of Econometrics 141(2), 12811301.
Xue, L. (2009) Empirical likelihood confidence intervals for response mean with data missing at random. Scandinavian Journal of Statistics 36(4), 671685.
Zhang, R., Czado, C., & Min, A. (2011) Efficient maximum likelihood estimation of copula based meta-distributions. Computational Statistics and Data Analysis 55(3), 11961214.
Zhou, Y., Wan, A.T.K., & Wang, X. (2008) Estimating equations inference with missing data. Journal of the American Statistical Association 103(483), 11871199.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Econometric Theory
  • ISSN: 0266-4666
  • EISSN: 1469-4360
  • URL: /core/journals/econometric-theory
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 13 *
Loading metrics...

Abstract views

Total abstract views: 43 *
Loading metrics...

* Views captured on Cambridge Core between 12th April 2018 - 20th April 2018. This data will be updated every 24 hours.